Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 3, 2017, 6:21 PM CDT for Cass County, Minnesota. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 6:21 PM CDT (23:21 UTC)
- Expired
- Aug 3, 2017, 6:30 PM CDT
- In force
- 9 min
- Issued by
- NWS Duluth, MN
County Cass County, MN
The radar
The Duluth radar (KDLH), 187 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357
WWUS83 KDLH 032321
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
621 PM CDT THU AUG 3 2017
MNZ025-032330-
North Cass-
621 PM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS COUNTY...
At 621 PM CDT, a strong thunderstorm was near Walker, moving
southwest at 15 mph.
Wind gusts up to 30 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Walker, Leech Lake, and Wilkinson.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4724 9467 4725 9466 4726 9464 4713 9446
4694 9465 4703 9467
TIME...MOT...LOC 2321Z 046DEG 15KT 4715 9463
$$
LEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:56 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 3, 3:56 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
356 PM CDT Thu Aug 3 2017
.SHORT TERM...(This evening through Friday)
Issued at 356 PM CDT Thu Aug 3 2017
Autumn-like cyclone over the region this afternoon will lift
northeastward as it matures tonight. Look for light rain to
continue over much of the Northland this evening. The rain will
gradually end from west to east as the low departs. Instability
has increased slightly over north-central and northwest Minnesota,
and a few thunderstorms have been observed. Think there is a
potential for a few more thunderstorms to develop, but confidence
in timing and placement is quite low. In any case, any storms
would be short lived through early evening. Areas of fog are
possible overnight as winds subside inland from Lake Superior.
Showers will continue to pull east Friday morning. Temperatures
will trend slightly warmer for the end of the work week with highs
in the upper 60s to middle 70s. The slight increase in warmth
combined with continued cold air advection aloft should support a
few isolated to scattered showers Friday afternoon.
.LONG TERM...(Friday night through Thursday)
Issued at 356 PM CDT Thu Aug 3 2017
The large-scale flow pattern for much of the next week is
expected to continue to be characterized by west-northwest flow
aloft, with several embedded short-waves translating across the
northern tier of the U.S. This should result in at least small
chances for precip just about every day, as well as temps being
near normal or slightly below as the primary heat and humidity
axis remains shunted off to our south by several intrusions of
Canadian-source high pressure behind each departing disturbance.
For the Friday night-Sunday time frame, high pressure is expected
to be overhead, and the combination of mostly clear skies/light
winds and rains from today across the southern two-thirds of the
forecast area should result in areas of fog both Friday and
Saturday nights. We have added this mention to the official
forecast, and we have also trimmed a few degrees off of the
overnight lows across northwest Wisconsin and the interior parts
of northeast Minnesota. There should also be a fairly robust
cumulus field both days, and with lingering cool temps in the
700-500 mb layer, this could blossom into slightly deeper
convection and result in an isolated shower/T-Storm or two.
While there could be small chances for isolated thunderstorms
just about any day in the extended period, the two best chances
appear to be with short waves currently progged to traverse the
DLH area Sunday/Sunday night, and again sometime around the
Tuesday/Wednesday time frame. However, run to run consistency and
placement of the best forcing and instability axis has been poor
from the operational models//blends/ensembles, so details are yet
to be determined.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1246 PM CDT Thu Aug 3 2017
Seasonably strong short wave trof axis currently centered over
east central Minnesota at midday and associated moderate to strong
deep-layer ascent continues to produce widespread light to
moderate rain across all terminals except for KINL as of issuance
time. This disturbance will translate eastward through tonight,
with a persistence of moderate/heavy rain. In addition, we should
see the development of lower ceilings as time progresses and
colder air wraps into the back of the departing system. Thus, this
new TAF issuance reflects a trend toward lower ceilings overnight
and Friday morning. There could also be areas of fog Friday
morning with nearly ideal timing of clearing skies with wet
ground.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 50 71 51 74 / 90 20 10 20
INL 52 73 46 75 / 10 30 10 20
BRD 50 74 51 76 / 40 10 0 20
HYR 50 71 48 75 / 80 40 10 20
ASX 51 71 51 76 / 90 50 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.
MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.
LS...Small Craft Advisory until 10 AM CDT Friday for LSZ121-146>148.
Small Craft Advisory until 7 AM CDT Friday for LSZ144-145.
Small Craft Advisory until 10 PM CDT this evening for LSZ143.
&&
SHORT TERM...Huyck
LONG TERM...Miller
AVIATION...MillerHazardous weather outlook, Aug 3, 4:38 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 438 PM CDT Thu Aug 3 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 438 PM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Strong and gusty east to northeast winds will result in a high risk of rip currents and dangerous swimming conditions on the Park Point Beaches of Minnesota and Wisconsin Points through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Small chances for thunderstorms are expected to exist during the afternoon and early evening hours this weekend and then again Tuesday into Wednesday. At this time, the threat of any severe storms appears very low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters activation is not anticipated tonight. Rainfall reports from our spotters are appreciated. LSZ121-140>148-041030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 438 PM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of the nearshore waters of western Lake Superior. .DAY ONE...Tonight Strong east to northeast winds gusting to 30 to 35 knots at times will affect a large part of western Lake Superior into tonight. Associated wave heights will build to between 7 and 10 feet in many areas, resulting in dangerous conditions for small craft. Please refer to the latest Nearshore Marine Forecast and Marine Weather Message for details on a Small Craft Advisory that remains in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Small chances for thunderstorms are expected to exist during the afternoon and early evening hours this weekend and then again Tuesday into Wednesday. At this time, the threat of any severe storms appears very low. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Aug 3, 5:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
550 PM CDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HEAVY RAIN SAGINAW 46.86N 92.44W
08/03/2017 E1.95 INCH ST. LOUIS MN PUBLIC
REPORT RELAYED THROUGH MEDIA PARTNER.
0433 PM HEAVY RAIN TAFT 46.99N 92.33W
08/03/2017 E1.50 INCH ST. LOUIS MN PUBLIC
REPORT RELAYED THROUGH MEDIA PARTNER.
0433 PM HEAVY RAIN 1 SW DULUTH 46.77N 92.13W
08/03/2017 E1.50 INCH ST. LOUIS MN PUBLIC
REPORT RELAYED THROUGH MEDIA PARTNER.
0245 PM HEAVY RAIN ESKO 46.71N 92.36W
08/03/2017 E1.90 INCH CARLTON MN PUBLIC
REPORT RELAYED THROUGH MEDIA PARTNER.
&&
WMSpecial weather statement, Aug 3, 5:57 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Duluth MN 557 PM CDT THU AUG 3 2017 MNZ018-026-032315- North Itasca-South Itasca- 557 PM CDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA COUNTY... At 556 PM CDT, a strong thunderstorm was near Marcell, or 26 miles north of Grand Rapids, moving southwest at 20 mph. Wind gusts up to 30 mph, penny-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Marcell, Bowstring, Jessie Lake, North Star Lake, Talmoon, Spider Lake, Gunn Lake, and Bowstring Lake. If you are on or near one of the many area lakes, get off the water immediately and seek shelter on shore inside a sturdy building or a hard-topped vehicle. If possible, stay away from trees. LAT...LON 4772 9363 4760 9343 4739 9361 4757 9391 TIME...MOT...LOC 2256Z 041DEG 15KT 4761 9361 LE
Special weather statement, Aug 3, 6:05 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
605 PM CDT THU AUG 3 2017
MNZ025-032315-
North Cass-
605 PM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS COUNTY...
At 605 PM CDT, a strong thunderstorm was 7 miles north of Walker,
moving southwest at 15 mph.
Wind gusts up to 30 mph, penny-size hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Walker, Leech Lake, and Wilkinson.
If you are on or near Leech Lake, get off the water and seek shelter
inside a sturdy building or a hard-topped vehicle. Remember,
lightning can strike 10 miles away from a thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning.
LAT...LON 4725 9466 4730 9458 4718 9438 4698 9455
4705 9466
TIME...MOT...LOC 2305Z 041DEG 15KT 4719 9455
LELocal storm report, Aug 3, 6:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
609 PM CDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HEAVY RAIN BREEZY POINT 46.60N 94.22W
08/03/2017 M1.50 INCH CROW WING MN TRAINED SPOTTER
&&
WMSpecial weather statement, Aug 3, 6:20 PM CDT, 1 minute before
Special Weather Statement National Weather Service Duluth MN 620 PM CDT THU AUG 3 2017 MNZ018-026-032330- North Itasca-South Itasca- 620 PM CDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA COUNTY... At 620 PM CDT, a strong thunderstorm was near Marcell, or 22 miles northwest of Grand Rapids, moving southwest at 20 mph. Wind gusts up to 30 mph, half-inch hail, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Deer River, Marcell, Bowstring, North Star Lake, Bowstring Lake, Talmoon, and Spider Lake. If you are on or near one of the many area lakes, get off the water immediately and seek shelter on shore inside a sturdy building or a hard-topped vehicle. If possible, stay away from trees. LAT...LON 4763 9373 4750 9355 4731 9375 4751 9403 TIME...MOT...LOC 2320Z 046DEG 15KT 4752 9373 LE
Special weather statement, Aug 3, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
621 PM CDT THU AUG 3 2017
MNZ025-032330-
North Cass-
621 PM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS COUNTY...
At 621 PM CDT, a strong thunderstorm was near Walker, moving
southwest at 15 mph.
Wind gusts up to 30 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Walker, Leech Lake, and Wilkinson.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4724 9467 4725 9466 4726 9464 4713 9446
4694 9465 4703 9467
TIME...MOT...LOC 2321Z 046DEG 15KT 4715 9463
LEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:17 AM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 17 hr |
| Aug 3, 4:32 PM CDT | Special Weather Statement | DLH | Saint Louis | 13 min |
| Aug 3, 5:24 PM CDT | Special Weather Statement | DLH | Cass | 36 min |
| Aug 3, 5:27 PM CDT | Special Weather Statement | DLH | Itasca | 33 min |
| Aug 3, 5:57 PM CDT | Special Weather Statement | DLH | Itasca | 18 min |
| Aug 3, 6:05 PM CDT | Special Weather Statement | DLH | Cass | 10 min |
| Aug 3, 6:20 PM CDT | Special Weather Statement | DLH | Itasca | 10 min |
| Aug 3, 6:36 PM CDT | Special Weather Statement | DLH | Itasca | 9 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.